Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 83, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 7, 2015, 6:53 PM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2015, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 7, 2015, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:58 PM CDT | HAIL 0.88 | 2 Nne Wells, KS | |
| Jun 7, 7:00 PM CDT | HAIL 1 | 1 S Longford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
451
WUUS53 KTOP 072353
SVRTOP
KSC027-041-143-080045-
/O.NEW.KTOP.SV.W.0083.150607T2353Z-150608T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SUN JUN 7 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 650 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELLS...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LONGFORD AND MANCHESTER.
THIS SEVERE THUNDERSTORM WARNING REPLACES THE PREVIOUS SEVERE
THUNDERSTORM WARNING IN EFFECT FOR EASTERN OTTAWA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3918 9715 3895 9733 3916 9763 3929 9755
TIME...MOT...LOC 2353Z 305DEG 23KT 3915 9754
HAIL...2.50IN
WIND...60MPH
$$
GARGAN3 follow-up statements
904
WWUS53 KTOP 080003
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT SUN JUN 7 2015
KSC027-041-143-080045-
/O.CON.KTOP.SV.W.0083.000000T0000Z-150608T0045Z/
OTTAWA-CLAY-DICKINSON-
703 PM CDT SUN JUN 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON...SOUTHWESTERN CLAY AND EAST CENTRAL OTTAWA COUNTIES UNTIL
745 PM CDT...
AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF WELLS...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LONGFORD AND MANCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3925 9742 3918 9715 3895 9733 3910 9755
TIME...MOT...LOC 0003Z 302DEG 25KT 3911 9745
HAIL...1.75IN
WIND...60MPH
$$
GARGAN041
WWUS53 KTOP 080010
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT SUN JUN 7 2015
KSC027-041-143-080045-
/O.CON.KTOP.SV.W.0083.000000T0000Z-150608T0045Z/
OTTAWA-CLAY-DICKINSON-
710 PM CDT SUN JUN 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON...SOUTHWESTERN CLAY AND EAST CENTRAL OTTAWA COUNTIES UNTIL
745 PM CDT...
AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MANCHESTER...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MANCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3910 9750 3921 9740 3918 9715 3895 9733
TIME...MOT...LOC 0010Z 300DEG 26KT 3908 9739
HAIL...1.25IN
WIND...60MPH
$$
GARGAN519
WWUS53 KTOP 080021
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT SUN JUN 7 2015
KSC143-080031-
/O.CAN.KTOP.SV.W.0083.000000T0000Z-150608T0045Z/
OTTAWA-
721 PM CDT SUN JUN 7 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTAWA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT THE WARNED AREA.
LAT...LON 3904 9737 3918 9732 3917 9716 3898 9730
TIME...MOT...LOC 0021Z 300DEG 26KT 3904 9730
$$
KSC027-041-080045-
/O.CON.KTOP.SV.W.0083.000000T0000Z-150608T0045Z/
CLAY-DICKINSON-
721 PM CDT SUN JUN 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTH CENTRAL CLAY COUNTIES UNTIL 745 PM CDT...
AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TALMAGE...AND
MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN DICKINSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3904 9737 3918 9732 3917 9716 3898 9730
TIME...MOT...LOC 0021Z 300DEG 26KT 3904 9730
HAIL...1.75IN
WIND...60MPH
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:38 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 7, 6:38 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 638 PM CDT Sun Jun 7 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 330 PM CDT SUN JUN 7 2015 19Z water vapor imagery shows the mid level ridge over TX has flattened out as a northern stream shortwave propagates through SD and NEB. At the surface, a diffuse trough axis has set up from near Minneapolis to Holton with only some modest convergence along this boundary. Meanwhile the airmass has become moderately unstable with RAP and LAPS analysis showing CAPE values in the 2000 to 3000 J/kg range. Inhibition is almost completely gone as convection has recently formed over northwest MO. For the late afternoon and this evening, think thunderstorms development should continue west along the trough axis into eastern KS, as the northern stream shortwave swings along the NEB state line. Profiler data already shows the 850 winds veered to the west southwest. This could lead to possible training of storms as flow parallels the boundary. Additionally storms could become severe as deep layer shear improves with increasing mid level winds spreading in from the west. Main concerns remain large hail and torrential rainfall given high PWs values. Though there could be some damaging winds if storms congeal into small MCS. However with storm development near the forecast area and models trending towards more scattered convection, am thinking a large MCS with prolonged heavy rain is a little less likely. Because of this think the flooding risk is highest across east central KS ahead of the trough axis. Have adjusted the watch to remove a few counties in north central KS. Everything may be more progressive with precip coming to an end before dawn. If this is the case, we may see some clearing across northern KS so have trended temps a little cooler across the northern CO. Monday is shaping up to be a nice day with mostly sunny skies and temps in the mid to upper 80s. Weak subsidence is anticipated through the day as northwest flow develops behind the shortwave. .LONG TERM...(Monday Night through Sunday) Issued at 330 PM CDT SUN JUN 7 2015 Monday night through Wednesday...Flow aloft transitions from northwest Monday night to westerly as the upper ridge builds eastward into the middle of the week. Little to no forcing for lift indicated so have kept this period dry in the forecast. Temperatures will be above normal for early to mid June with highs approaching 90 degrees both days. The last half of Thursday into the upcoming weekend could be another wet period with several off and on rain chances coming back into the overall pattern, which will be hard to time with any degree of accuracy at this point. Models do have some differences overall, but seem consistent with the main feature being a mid-level trough moving over the Northern Plains into the Great Lakes region. In response to this feature, a surface low will likely deepen over the Northcentral Plains and move off into the Great Lakes region as the trough advances to the East. Left in its wake is an associated cold front that will likely stall out and become stationary as upper level energy weakens but remains southwesterly. This brings a chance for several embedded shortwaves to move through over the weekend, which look to have enough lift associated with them to keep POPs at least chance. This seems reasonable since plenty of low level moisture will remain in place and PW values likely still 1.5-2.0 inches stretched along the lingering boundary that is progged to be set up right through northeast KS. Widespread severe storms look like the lesser threat at this time with CAPE and shear values on the lower end and flooding remaining the main concern due to antecedent conditions already in place from the past several weeks of flooding over the region. Max temps will likely be in the mid 80s and lows in the mid 60s. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 631 PM CDT SUN JUN 7 2015 Storms have developed along a front sliding through the area. Still uncertain the coverage as it appears to remain isolated and scattered. If a taf site were to get affected than a brief period of lowered vis and gusty winds will be possible. Conditions will otherwise improve to VFR for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Monday morning FOR KSZ010>012-021>024- 026-034>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Drake/GDP AVIATION...Sanders
Hazardous weather outlook, Jun 7, 3:44 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN JUN 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SUN JUN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THIS EVENING. SEVERE STORMS WILL BE POSSIBLE...WITH THE GREATEST CHANCE BETWEEN 5 PM AND 10 PM. DAMAGING WIND APPEARS TO BE THE PRIMARY HAZARD WHILE LARGE HAIL MAY ALSO DEVELOP IN THE STRONGEST STORMS. THE TORNADO POTENTIAL IS VERY LOW TODAY BUT CAN NOT BE RULED OUT. FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT MAINLY ALONG A LINE FROM ABILENE TO HOLTON AND POINTS SOUTH. MULTIPLE ROUNDS OF STORMS ARE POSSIBLE WITH PERIODS OF VERY HEAVY RAINFALL. SATURATED GROUND CONDITIONS AND ELEVATED STREAM FLOWS WILL CAUSE FLASH FLOODING TO OCCUR VERY QUICKLY WHERE HEAVY RAIN FALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RIVER FLOODING IN PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS IS FORECAST TO PERSIST INTO EARLY THIS WEEK FOR SOME LOCATIONS. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY AS ANOTHER SYSTEM MOVES THROUGH THE AREA...HOWEVER CONFIDENCE IS LOW IN THE TIMING AND TRACKING OF THIS SYSTEM. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING MORE HEAVY RAIN AND SOME ADDITIONAL FLOODING CONCERNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY BETWEEN 5 PM AND 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jun 7, 6:18 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 618 PM CDT SUN JUN 7 2015 KSZ034-072345- OTTAWA- 618 PM CDT SUN JUN 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY... THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST AT 35 MPH ACROSS PORTIONS OF NORTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE THUNDERSTORM WILL AFFECT DELPHOS...THEN REMAIN OVER MAINLY RURAL AREAS OF OTTAWA COUNTY. && LAT...LON 3931 9788 3931 9744 3913 9752 3925 9793 TIME...MOT...LOC 2317Z 288DEG 31KT 3927 9779 GARGAN
Local storm report, Jun 7, 6:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT SUN JUN 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL DELPHOS 39.27N 97.77W
06/07/2015 E1.75 INCH OTTAWA KS PUBLIC
A FEW GOLF BALL SIZE STONES WERE OBSERVED AND A FEW PING
PONG SIZE STONES AS WELL.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 4:10 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 22 hr |
| Jun 7, 6:18 PM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Jun 7, 6:21 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| Jun 7, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.